The State Department of Health (DOH) confirmed two additional cases of lung injury related to e-cigarette or vaping products usage.

There are now four confirmed cases within the state -- with one individual in each county. Two are adolescents and two are adults. All were hospitalized and have recovered.

DOH continues to remind the public to stop vaping, no matter the substance or source, until current nationwide investigations are complete.

“E-cigarettes and vaping products are not safe,” said Director of Health Bruce Anderson. “The public should refrain from using these products, regardless of whether they contain nicotine or THC.” 

As of Wednesday, there are 2,172 confirmed and propable lung injury cases associated with the use of  e-cigarettes or vaping products reported by 49 states, the District of Columbia, Puerto Rico, and the Virgin Islands, the Centers for Disease Control and Prevention (CDC) reports.

FDA and state health laboratories detected a synthetic form of vitamin E in a sample of vaping fluids also containing tetrahydrocannabinol (THC), the main active compound in marijuana. In a sample of lung fluid from 29 ill patients:

  • All 29 were positive for vitamin E acetate.
  • Twenty or 69 percent of these patients stated they were vaping marijuana. 
  • Other patients using nicotine, or a combination of nicotine and THC have also developed symptoms.

Although there may be a link between THC and vitamin E, the exact cause of the vaping injury and deaths is unknown. DOH recommends that persons should not use e-cigarettes of any kind (marijuana or nicotine) and especially those containing vitamin E acetate.